Author + information
- Weeranun D. Bode, MD⁎ ( and )
- Ross J. Simpson Jr., MD, PhD
- ↵⁎University of North Carolina at Chapel Hill, 101 Manning Drive, Chapel Hill, North Carolina 27514
We read with great interest the report by Larsen et al. (1). In their paper, they addressed a potential mechanism for statin-induced myositis. This is a topic of clinical importance because muscle pain is a common symptom for patients taking statins and the pain often limits statin usage (2). Their physiological assessment of individual patients was detailed and sophisticated. However, we question their conclusion that simvastatin is the cause of the muscle abnormalities they identified.
In their study, they compared Q10 content and maximal oxidative phosphorylation (OXPHOS) capacity in 10 patients with hypercholesterolemia who were taking simvastatin for at least 12 months with that in 9 healthy control volunteers with matched age, weight, body mass index, fat percentage, and maximal oxygen uptake. Our concern is that patients who take statins differ in many clinical ways from healthy control individuals. These differences between cases and controls are not likely to be balanced in the matching, but they are likely to explain the difference in Q10 content and maximal OXPHOS capacity that the authors found. For example, hyperlipidemia itself, preexisting metabolic syndrome, or other clinical conditions might alter coenzyme Q10 concentrations and cause the other physiological abnormalities they identified. That such an explanation is likely is suggested by the observation that patients with diabetes have altered Q10 concentrations (3). In the absence of a crossover study design or selection of more appropriate case and control individuals, the researchers' conclusions do not seem valid.
The paper also suggested that the observed changes in coenzyme Q10 deficiency explained the myalgia, but this is speculative, particularly because coenzyme Q10 supplementation has not been consistently shown to alleviate statin-induced myopathy (4,5).
We applaud the authors for focusing their sophisticated physiological methods on statin-associated myositis. We hope that they and others will apply these methods in patients using a more appropriate study design that will isolate any effects of long-term statin therapy from preexisting medical or other clinically relevant conditions of patients (6).
- American College of Cardiology Foundation
- Larsen S.,
- Stride N.,
- Hey-Mogensen M.,
- et al.
- Chew G.T.,
- Watts G.F.
- Marcoff L.,
- Thompson P.D.